Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Albany, NY

September 18, 2004Ulster County, New York

NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 1:53 AM EDT for Ulster County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 1:53 AM EDT (05:53 UTC)
Expired
Sep 18, 2004, 7:45 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Ulster County, NY

The radar

The Albany radar (KENX), 82 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 180553
FFWALY
NYC111-181145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
153 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...SAUGERTIES...NEW PALTZ...KINGSTON...
  ELLENVILLE

* UNTIL 745 AM EDT

* AT 140 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING OCCURRING ALONG COUNTY ROUTE 40 IN PHOENICIA AS STREAMS
  IN THE AREA HAD OVERFLOWED ONTO THE ROADWAY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PLATTEKILL...OLIVEBRIDGE...MOUNT TREMPER...MODENA...WOODSTOCK...
  WEST SHOKAN...WEST HURLEY...TILLSON...PORT EWEN...PHOENICIA...
  NAPANOCH...LAKE KATRINE...HURLEY AND HIGHLAND.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA AS RAIN...HEAVY AT TIMES...ALONG WITH SOME EMBEDDED 
THUNDERSTORMS WILL CONTINUE OVER MUCH OF ULSTER COUNTY FOR THE 
REMAINDER OF THE NIGHT.

FLOODING IS EXPECTED OVERNIGHT ALONG TRIBUTARIES OF THE ESOPUS CREEK 
AS WELL AS SECTIONS OF THE LUCAS KILL...HIGH FALLS BROOK...DRY 
BROOK...PLATTEKILL CREEK...STONY CLOVE CREEK...THE BEAVER 
KILL...ALDER CREEK...AND THE PANTHER KILL. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4174 7456 4162 7434 4165 7426 4161 7419
      4162 7412 4160 7397 4175 7395 4191 7397
      4213 7393 4216 7403 4210 7407 4209 7415
      4216 7445 4203 7478 4188 7444

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 1:50 AM EDT, 3 minutes earlier.

Area forecast discussion, Sep 18, 1:50 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 AM EDT SAT SEP 18 2004

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE NORTHERN MID ATLANTIC REGION AND
OUT TO SEA LATER TODAY.  HEAVY RAINFALL IS ASSOCIATED WITH THIS LOW
ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY WARNING AREA.  DRIER
AIR WILL MOVE IN FROM THE NORTH AND WEST TODAY.  BY TONIGHT...THE
COUNTY WARNING AREA WILL BE IN A DRY AIR MASS.  AN ANTICYCLONE WILL
BUILD FROM NORTH OF THE GREAT LAKES EARLY TODAY TO BE CENTERED OVER
NEW YORK AND NEW ENGLAND MONDAY.  A TIGHT PRESSURE GRADIENT WILL BE
ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY...AND WILL
QUICKLY RELAX SUNDAY NIGHT.  THE ANTICYCLONE WILL SINK SOUTHWARD
ACROSS THE MID ATLANTIC REGION TUESDAY AND WEDNESDAY.  A WEAK COOL
FRONT WILL MOVE TO NEAR THE ST LAWRENCE VALLEY WEDNESDAY EVENING AND
WILL WASH OUT WEDNESDAY NIGHT.  A LARGE ANTICYCLONE WILL IMPACT THE
AREA FROM THE GREAT LAKES AND INTO THE NORTHEASTERN UNITED STATES
DURING THE LATTER PORTION OF THE WEEK.
&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ALL THE MODELS ARE INDICATING A HEAVY DUMP OF RAINFALL IN THE
SOUTHEAST HALF OF THE COUNTY WARNING AREA THROUGH THIS MORNING.
BASED ON THE FACT THAT SIGNIFICANT RAINFALL IS FORECAST TO OCCUR
LATE THIS MORNING INTO EARLY THIS AFTERNOON IN THE SOUTHEAST...AND
FACTORING IN THE USUAL LAG BETWEEN RAINFALL AND THE OCCURRENCE OF
FLOODING...WE MAY EXTEND THE FLOOD WATCH UNTIL AT LEAST 2
PM...PERHAPS UNTIL 4 PM.  AN EXTENSION UNTIL 430 PM...MIGHT WORK
BEST LOGISTICALLY SPEAKING AS THE LATE AFTERNOON FORECAST PACKAGE
WILL BE OUT AROUND THAT TIME.  WE WILL BOOST THE PROBABILITY OF
PRECIPITATION FORECAST TO HIGHER VALUES THAN THE PREVIOUS FORECAST
ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA FOR
TODAY.  DOING THIS WOULD BE IN GOOD AGREEMENT WITH THE LATEST MODEL
FORECAST GUIDANCE.  WE WILL LOWER THE MAXIMUM TEMPERATURE JUST A TAD
BASED ON THE LATEST GUIDANCE FROM NESTED GRID...ETA AND AVIATION
MODEL FORECASTS.

RAPID CLEARING IS INDICATED TONIGHT.  THE TEMPERATURE WILL LIKELY
FALL TO THE LOWER AND MID 30S IN THE SOUTHERN ADIRONDACK AREA.
THESE VALUES REQUIRE THAT A FROST ADVISORY BE ISSUED.  HOWEVER...THE
GUIDANCE TEMPERATURES MAY BE TOO LOW AS A TIGHT GRADIENT IS FORECAST
ACROSS THIS REGION...AND IT IS REASONABLE TO BELIEVE THERE WILL BE
ENOUGH OF A NORTHERLY BREEZE TO KEEP THE TEMPERATURES ABOVE FROST
LEVELS.

ON SUNDAY...A BRISK NORTH BREEZE AND PLENTY OF SUNSHINE IS EXPECTED
FOR THE BULK OF THE DAY.  THE MAXIMUM TEMPERATURES WILL BE LOWERED A
TAD FROM WHAT WAS FORECAST IN THE PREVIOUS GUIDANCE.

SUNDAY NIGHT WILL FEATURE A CLEAR SKY...LIGHTER WIND...AND THE
POTENTIAL FOR FROST IN AT LEAST THE REGION FROM THE SOUTHERN
ADIRONDACKS INTO SOUTHERN VERMONT.  IT IS STILL TOO EARLY TO ISSUE A
HEADLINE ON ANY FROST...BUT IT SHOULD BE MENTIONED IN THE BODY OF
THE ZONE FORECAST.  ALL THE LATEST MODEL GUIDANCE SUGGESTS CUTTING
AT LEAST A FEW DEGREES FROM THE PREVIOUSLY FORECAST MINIMUM
TEMPERATURES FOR SUNDAY NIGHT.  THE GUIDANCE POINTS TO TEMPERATURES
LOW ENOUGH FOR A FREEZE WARNING IN A PORTION OF THE NORTHERN
HERKIMER AND HAMILTON COUNTIES.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
LATEST GUIDANCE FROM THE CANADIAN REGIONAL AND AVIATION
MODELS...SUGGESTS DRY WEATHER THIS PERIOD.  THE PREVIOUS FORECAST
HAD A 20 PERCENT PROBABILITY FOR FRIDAY.  WE MAY LOWER THE
PROBABILITY
&&

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS THROUGH MID MORNING
IN HEAVY RAINFALL.  CONDITIONS IMPROVING TO VFR FROM NORTH TO SOUTH
THROUGH THE AFTERNOON.  VFR CONDITIONS TONIGHT.  NORTHEAST WIND 5 TO
15 KNOTS TODAY...NORTH WIND TONIGHT MAINLY 10 KNOTS OR LESS.

&&

.HYDROLOGY...
HEAVY RAINFALL HAS OCCURRED ACROSS THE CATSKILLS EAST INTO THE
BERKSHIRES.  OVER 3 INCHES OF RAINFALL HAS BEEN REPORTED IN SOME
LOCATIONS.  FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR A PORTION OF
THE CATSKILL REGION AND THE CAPITAL DISTRICT EARLY THIS MORNING.
OTHER FLOOD WARNINGS MAY BE ISSUED DURING THE COURSE OF THE
MORNING.  A FLOOD WATCH IS IN EFFECT THROUGH LATE THIS MORNING.
LATER THIS MORNING...THIS FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
THIS AFTERNOON.  A LONG PERIOD OF DRY WEATHER IS LIKELY AFTER TODAY
WHICH WILL ALLOW RIVERS TO RECOVER FROM THE HEAVY RAINFALL.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013.
MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025.
NY...FLOOD WATCH UNTIL 10 AM
SAT...NYZ047>049-051>054-058>061-063>066.
VT...NONE.
&&

SHORT TERM/LONG TERM...HEMMERICH
AVIATION...HEMMERICH
Hazardous weather outlook, Sep 17, 11:33 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1133 AM EDT FRI SEP 17 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
1133 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
THE REMNANTS OF IVAN WILL BRING SIGNIFICANT RAINFALL TO THE AREA
SOUTH OF ALBANY IN NEW YORK...AND TO BERKSHIRE AND LITCHFIELD
COUNTIES THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHEAST NEW YORK
AND SOUTHERN NEW ENGLAND TODAY. MOISTURE ASSOCIATED WITH THE
REMNANTS OF IVAN WILL INTERACT WITH THIS BOUNDARY...AND RESULT IN
HEAVY RAIN.

RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS
ARE EXPECTED FROM THE CAPITAL DISTRICT AREA SOUTHWARD AND A FLOOD
WATCH HAS BEEN ISSUED UNTIL 10 AM SATURDAY. THIS MUCH RAINFALL WILL
CAUSE SIGNIFICANT RISES ON LOCAL RIVERS AND STREAMS AND SOME MAY
OVERFLOW THEIR BANKS. IN ADDITION...NUISANCE FLOODING IS EXPECTED IN
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE REPORT ANY
FLOODING TO THE NATIONAL WEATHER SERVICE. IN ADDITION...RAINFALL
REPORTS ARE ENCOURAGED.

In the hours before

Local storm report, Sep 17, 11:05 PM EDT, 2 hours 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1104PM     FRI SEP 17 2004
#2 0000002 000
CBSO WLSR QHQT QTRF APTS WAPT
04077    FILE 28   BROOME COUNTY SHERIFF   NY0030000         SEP 17-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FLOOD EVENT

COUNTY(S) AFFECTED:

CHECK ONE OR MORE AS APPROPRIATE:
(X) - STREAM/RIVER NEAR BANKFUL
(X) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD):

DATE AND TIME CONDITION STARTED: SEPTEMBER 17 2004 AT 10:50 PM
NAME OF STREAM/RIVER: CHOCONUT CREEK T/VESTAL
EXTENT OF DAMAGE OR AREAS IN DANGER: FLOODING OF ROADS AND THE FOLLOWING
BRIDGES ARE BEING AFFECTED / CASTLEMAN RD BRIDGE / MEEKER RD BRIDGE / JUNEBERRY
RD BRIDGE

REMARKS: ADDITONAL FLOODING IS OCCURING THE FOLLOWING AREAS / T UNION IN WEST
CORNERS UNION CENTER ENDWELL T/WINDSOR T/COLESVILLE T/MAINE T/BINGHAMTON
AUTH PHONE #: 607 778-1911

AUTH MICHAEL F ASWAD DIRECTOR OF EMERGENCY SERVICES FRANTZ 11-03 PM

OPER - PANDICH,JAMES C                2304
Local storm report, Sep 18, 1:24 AM EDT, 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0123AM     SAT SEP 18 2004
#1 0000001 000
FLPD WLSR
01512    FILE 28   TOWN OF LLOYD PD NY0555600                SEP 18-04
TO       APTS/WSD
         ROAD CLOSURE RT 44-55 INTERSECTION OF RESERVOIR RD

ROAD CLOSURE SRT 44-55 INTERSECTION OF RESERVOIR RD DUE TO TREE DOWN ON UTILITY
WIRES BLOCKING PASSAGE OF RT 44-55
ROADWAY CLOSED TILL FURTHER NOTICE SEEK ALTERNATE ROUTES OF TRAVEL

AUTH PO JOHN BUTCHER               SENT/S TASKER
OPER - TASKER,SCOTT                   0122

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:25 AM EDTFlash Flood WarningALYGreene6 hr
Sep 18, 1:26 AM EDTFlash Flood WarningALYAlbany, Columbia, Rensselaer6 hr
Sep 18, 4:42 AM EDTFlash Flood WarningALYSchoharie6 hr
Sep 18, 6:15 AM EDTFlash Flood WarningALYGreene4 hr
Sep 18, 6:38 AM EDTFlash Flood WarningALYDutchess6 hr
Sep 18, 7:10 AM EDTFlash Flood WarningALYAlbany, Columbia, Rensselaer6 hr
Sep 18, 7:45 AM EDTFlash Flood WarningALYUlster6 hr
Sep 18, 10:15 AM EDTFlash Flood WarningALYGreene4 hr
Sep 18, 10:34 AM EDTFlash Flood WarningALYSchoharie116 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.